Georgia, 2004

Funnel Cloud in Georgia, May 11, 2004

May 11, 2004 · NWS JAX · 1 event in 1 county or zone

Public reported funnel cloud went over the 911 center, which is just south of Brunswick.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Public reported funnel cloud went over the 911 center, which is just south of Brunswick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 1:20 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 11, 1:20 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE MAY 11 2004

.SHORT TERM...MOISTURE AND INSTABILITY HAVE GREATLY INCREASED IN THE
PAST 24 HOURS OVER AREA.  VORTICITY MAX OVER CENTRAL GA MOVING NE
WITH TAIL END OF PVA HELPING CONVECTION ALONG EAST COAST SEABREEZE
TODAY. WEST COAST SEABREEZE STARTING TO BECOME ACTIVE WHERE GOOD LOW
LEVEL CONVERGENCE EXISTS. MODELS SHOW ANOTHER AREA OF VORTICITY
MOVING INTO AREA TOMORROW SO EXPECT AT LEAST SCATTERED COVERAGE AGAIN
WITH WEST COAST SEABREEZE PROBABLY HAVING BEST COVERAGE DUE TO
LOW LEVEL CONVERGENCE. UPPER RIDGE BUILDS BACK ON THURSDAY NEAR THE
CAROLINA COAST AND DRIER AIR STARTS MOVING IN FROM THE ATLANTIC SO
AREAL COVERAGE OF PRECIP SHOULD DECREASE INTO FRIDAY.

.LONG TERM...BERMUDA HIGH REMAINS NEARLY STATIONARY THROUGH THE
PERIOD SO SE LOW LEVEL FLOW WILL CONTINUE WHICH FAVORS WESTERN ZONES
FOR AFTERNOON CONVECTION. LITTLE CHANGE IN TEMPERATURE.

&&

.MARINE...SE FLOW TO CONTINUE WITH SEAS REMAINING MOSTLY IN 3-5 FOOT
RANGE.  NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 65 84 64 86 / 30 50 20 40
SSI 69 80 69 80 / 30 40 20 20
JAX 65 83 66 83 / 30 40 20 20
SGJ 69 81 69 80 / 30 30 20 20
GNV 64 86 64 86 / 40 40 20 30
OCF 65 87 64 87 / 40 30 20 30
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ZIBURA/WELSH
Hazardous weather outlook, May 11, 10:07 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1107 AM EDT TUE MAY 11 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1107 AM EDT TUE MAY 11 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES TODAY.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE EAST COAST SEABREEZE FRONT EARLY THIS AFTERNOON.  SHOWERS AND
THUNDERSTORMS WILL ALSO DEVELOP OVER INTERIOR AND WESTERN AREAS BY
LATE AFTERNOON AND EVENING. A FEW MAY BECOME STRONG WITH GUSTY
WINDS...LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER INLAND AREAS
AGAIN ON WEDNESDAY AFTERNOON. A MODERATE RISK OF RIP CURRENTS IS
EXPECTED TO CONTINUE AT AREA BEACHES THROUGH THE PERIOD. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ZIBURA

In the hours before

Special weather statement, May 11, 2:48 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT TUE MAY 11 2004

GAZ150-163-112015-
CLINCH GA-WARE GA-
348 PM EDT TUE MAY 11 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND WARE
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM
EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 12 MILES NORTHWEST OF STEVEN
FOSTER STATE PARK...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MANOR AND ARGYLE THROUGH 415 PM EDT.
SMALL HAIL...AND HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

ARS

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Glynn

When
May 11, 3:06 PM EST
Where
Glynn County, Brunswick
Reported by
GENERAL PUBLIC
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396514.